Adverse Drug Reactions

An adverse drug reaction (ADRS) is an unwanted symptom brought on by a medication. This may be medication prescribed by a doctor, unknowing of the adverse affect it will have on the patient, and can cause a poisonous response in the body. Early 2008, it was reported that such adverse reactions cost the NHS £2 billion a year. Adverse drug reactions can come about as there are so many chemicals contained in medication, and therefore a doctor is unable to know whether or not the patient is one hundred per cent okay to use the medication. For the most part, such circumstances happen in the minority but are none the less very dangerous. This is an area that toxicologists are continually striving to conduct more research in.

Items that could cause Adverse Drug Reactions

The items that could cause an adverse drug reaction vary for each individual, as might the symptoms. However, you should look out for the following signs:

  • Drugs prescribed by a doctor
  • Drugs bought over-the-counter
  • Pain medications
  • Antibiotics
  • Vitamins
  • Some food and drink such as alcohol and caffeine

Symptoms of Adverse Drug Reactions

The symptoms involved in an adverse drug reaction will vary according to the individual and the medication that has been taken. However, symptoms will likely include:

  • Irritation to the skin
  • Bleeding
  • Nausea
  • Vomiting
  • Diarrhoea
  • Breathing problems

Such symptoms are the body’s way of dealing with poison, and should be considered a medical emergency. There is also the chance that an adverse drug reaction will have delayed health affects. You should stop taking the medication that you believe has caused such a reaction, unless it is absolutely necessary. If you take more than one medication then you should consult with your doctor to find which one is potentially dangerous to your bodily system.

Diagnosis and treatment for Adverse Drug Reactions

The process of diagnosis will likely include acquiring a patient history, a physical examination and the use of laboratory tests on blood and vomit. Any doctor will advise you to stop using the medication that is causing such an adverse reaction, unless the need far outweighs the side-effects. Then, if necessary, treatment may involve the application of adrenaline, an intravenous drip or even the use of a stomach pump to remove elements of the harmful poison. Adverse drug reactions can happen to anybody, which is why this area is continually being researched by medical toxicologists.